[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]
Re: [IP] glucagon nightmare
- Subject: Re: [IP] glucagon nightmare
- From: John Neale <email @ redacted>
- Date: Thu, 15 Oct 1998 12:47:54 +0200
Medical vocab check:
GLUCOSE: the sugary stuff dissolved in your blood
GLYCOGEN: the way glucose is stored temporarily in your liver and
muscles. Insulin causes glucose to be converted into glycogen. When
required later, the glycogen can be rereleased as glucose
GLUCAGON: A hormone whose effect is the exact opposite of insulin
> If she is conscious, why are you giving glucagon over and over. It
> just depletes the body's reserves in the liver. You should give her
> glucose, lots of it. Lily once received a 90 unit dose of Humalog in
> an accident. She was fine and recovered over about a 6 hour period
> during which she ate a 'ton' of glucose tablets. Glucagon is the
> treatment of last resort when it is not possible to get glucose into
> the body in any other reasonable way.
Michael, your advice to use glucose to treat a hypo is obviously wise
and safe, but your concerns over glycogen depleting the reserves don't
follow. The usual effect of insulin is to drive glucose into the liver
and muscle tissue. If you're having a hypo in 99% of cases it will be
because there is too much insulin in the system, so the body's reserves
of glycogen will actually be increasing and probably high to start with.
Even though the bg is low, the insulin is still removing glucose from
the blood and stuffing it into the liver and muscle. So there should be
little risk of depleting the reserves glycogen.
In the case of Lily's 90 unit overdose, if you had known precisely how
much glucagon cancels out 90 units of insulin, would that not have been
an easier and quicker remedy? Glucagon is not marked in insulin unit
equivalents, since that's not how it's used usually. But I'm sure a
pharaceutical engineer could work it out.
I suspect that the nausea horror stories are caused by the glucagon
being given in massive overdose, which is after all what you are told to
do, combined with the fact that people normally receive it only when
they are already in profound hypoglycemia.
> Please do not use this medical product to do test cases. It was not designed
> to help slight hypos and can cause problems if used prior to exercise. I
> believe Sally said no headaches because she was not using glucagon. The use
> of glucagon, as dramatically discussed on the list can and often times does
> cause headaches and/or nausea and/or a general shitty feeling (scientific term
> I think). Just my $.02.
Jeff, The hormone glucagon exists naturally in the human body PRECISELY
to help slight hypos. It is the normal non-diabetic human's number one
response to a lowish blood sugar. Glucagon production in the pancreas
normally cuts in long before you feel hypo symptoms. That way people
never feel anything. In the diabetics the production of glucagon has
often failed alongside the production of insulin, so no glucagon to the
rescue. Or the glucagon defense is overwelmed by the insulin still
pouring into the blood stream. The non-diabetic pancreas stops making
insulin as soon as it starts making glucagon.
I have heard that Minimed are develpoing a dual-action pump to be used
with their continuuos bg monitor. The pump contains both insulin and
glucagon (presumeably with 2 seperate tubes, but perhaps just one
infusion). If the sensor detects a "lowish" bg, it will pump in a bit of
glucagon to correct the situation before a hypo actually starts. So it
looks like the pros are already reconsidering the role of glucagon in
the active management of bg's.
mailto:email @ redacted
Insulin-Pumpers website http://www.bizsystems.com/Diabetes/